Alert archive / California / Wind Advisories in 2022

Wind Advisory 41, NWS Phoenix, AZ

November 7, 2022Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Nov 7, 2022, 12:52 PM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Nov 8, 2022, 7:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2022, 12:52 PM PST (20:52 UTC)
In effect from
Nov 8, 2022, 7:00 AM PST
Expired
Nov 8, 2022, 10:00 PM PST
In force
15 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS75 KPSR 072052
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
152 PM MST Mon Nov 7 2022

CAZ560-080900-
/O.NEW.KPSR.WI.Y.0041.221108T1500Z-221109T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1252 PM PST Mon Nov 7 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 8 AM to 11 PM MST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-080900-
/O.NEW.KPSR.WI.Y.0041.221108T1800Z-221109T2100Z/
Imperial County Southwest-
1252 PM PST Mon Nov 7 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 2 PM MST
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 11 AM Tuesday to 2 PM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-080900-
/O.NEW.KPSR.WI.Y.0041.221108T2100Z-221109T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
1252 PM PST Mon Nov 7 2022

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM MST TUESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 2 PM to 11 PM MST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
917 
WWUS75 KPSR 080809
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
109 AM MST Tue Nov 8 2022

CAZ561-564-568-090000-
/O.EXA.KPSR.WI.Y.0041.221108T1500Z-221109T0600Z/
Joshua Tree NP East-Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1209 AM PST Tue Nov 8 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern portion of Joshua Tree National Park, 
  Chuckwalla Mountains and Chiriaco Summit.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-090000-
/O.EXA.KPSR.WI.Y.0041.221108T2100Z-221109T0600Z/
Salton Sea-
Including the city of Desert Shores
1209 AM PST Tue Nov 8 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MST
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Salton Sea.

* WHEN...From 2 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-090000-
/O.EXT.KPSR.WI.Y.0041.221108T1800Z-221109T1500Z/
Imperial County Southwest-
1209 AM PST Tue Nov 8 2022

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 AM
MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 11 AM this morning to 8 AM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-090000-
/O.CON.KPSR.WI.Y.0041.221108T1500Z-221109T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1209 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-090000-
/O.CON.KPSR.WI.Y.0041.221108T2100Z-221109T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
1209 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 2 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

JH
333 
WWUS75 KPSR 081941
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1241 PM MST Tue Nov 8 2022

CAZ560-561-564-568-090600-
/O.CON.KPSR.WI.Y.0041.000000T0000Z-221109T0600Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
1141 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Western portion of Joshua Tree National Park, Eastern 
  portion of Joshua Tree National Park, Chuckwalla Mountains and 
  Chiriaco Summit.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-090600-
/O.CON.KPSR.WI.Y.0041.000000T0000Z-221109T1500Z/
Imperial County Southwest-
1141 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-566-567-090600-
/O.CON.KPSR.WI.Y.0041.221108T2100Z-221109T0600Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
1141 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea, Western Imperial County and Imperial 
  Valley.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
644 
WWUS75 KPSR 090600
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1100 PM MST Tue Nov 8 2022

CAZ562-090700-
/O.CAN.KPSR.WI.Y.0041.000000T0000Z-221109T1500Z/
Imperial County Southwest-
1000 PM PST Tue Nov 8 2022

...WIND ADVISORY IS CANCELLED...

Winds are gradually diminishing, but breezy to locally windy
conditions are likely to continue through the early overnight 
hours with gusts of 30-35 mph in some locations.

$$

CAZ560-561-563-564-566>568-090700-
/O.EXP.KPSR.WI.Y.0041.000000T0000Z-221109T0600Z/
Joshua Tree NP West-Joshua Tree NP East-Salton Sea-
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, 
Calexico, Alamorio, Brawley, and Chiriaco Summit
1000 PM PST Tue Nov 8 2022

...WIND ADVISORY HAS EXPIRED...

Winds are gradually diminishing, but breezy to locally windy
conditions are likely to continue through the early overnight 
hours with gusts of 30-35 mph in some locations.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:35 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 7, 9:35 AM PST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1035 AM MST Mon Nov 7 2022

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Tranquil, seasonable autumn weather is forecast to continue today.
A strong low pressure system will slowly move from California to
Arizona during the first half of the week. Gusty winds are
forecast on Tuesday across portions of Southeast California.
Breezy weather, along with spotty rain, is forecast over Central
Arizona on Wednesday as a cold front approaches. Cooler, dry
weather returns by Thursday.

&&

.DISCUSSION...
It's another quiet night across the district with seasonably cool
temperatures and fair skies. No major weather changes are
forecast through the day today. Expect abundant sunshine and
pleasant afternoon high temps in the upper 70s to lower 80s over
the lower deserts and metros. Over Central Arizona, this general
story will continue into Tuesday as well.

A full-latitude trough is deepening along the Pacific Northwest
coastline. This feature and its associated jet stream energy will
be the driving forces of impactful weather across the West during
the first half of this week. Our colleagues across California, in
particular, are forecasting a major early season winter storm:
multiple feet of snow can be expected across the Sierra Nevada -
perhaps maxing out around 6 feet over Tuolumne Meadows in Yosemite
National Park!

How will this affect our weather? Well, there are a couple of
concerns with this weather system as it moves closest to us later
Tuesday into Wednesday...

First, we will see an increase in wind gusts across portions of
Southeast California on Tuesday. Southwesterly flow will increase
markedly during this time in the lower troposphere. At the
surface, HREF members are impressed with wind gust potential,
particularly near Joshua Tree National Park. In this area, the
ensemble mean is forecasting the threat of widespread 40-50 MPH
winds Tuesday afternoon. Subsequent forecast packages may require
a wind advisory for parts of SE CA on Tuesday. By Wednesday the
NBM pushes some stronger winds across parts of Central Arizona.
Peak gusts of 25-35 mph are not out of the question Wednesday
afternoon around Phoenix.

The second potential impact is the opportunity for measurable
rain. Unquestionably, the deep southwesterly/onshore flow
(atmospheric river) will promote good rain/snow chances on the
windward side of the SoCal mountains. This type of setup typically
leaves our SE Cali zones rain-shadowed (drier). Currently, we are
carrying 20-40% PoPs for light precipitation over central
Riverside and western Imperial County on Tuesday. This may be
optimistic. On Wednesday, strong PVA will eject over N Arizona as
the disturbance finally gets nudged eastward. Most GEFS/EPS
members consistently suggest jet dynamics will be best from
Prescott to Payson and points northward, delivering the more
widespread precipitation potential to that part of the state.
However, it does appear that we will have just enough forcing and
moisture return for a pre-frontal band of showers Wednesday
afternoon across Central Arizona, including Phoenix. Amounts under
0.1" will be most common around the metro, perhaps exceeding
0.25" up toward Carefree and eastward into Gila County. The main
takeaway here is to not get too excited about widespread, soaking
rainfall for most of our area from this particular system.

All this energy will quickly depart Wednesday night. From
Thursday through the weekend, cooler and quiet conditions will
resume. A branch of the subtropical jet will reside to our south,
and with a few ripples of energy clipping by to the north, we
could see some high clouds from time to time. There are some
differences amongst ensemble clusters as to the handling of some
of the upper features, but few (if any) appear to affect our
sensible weather to a large degree. The relatively flat/zonal
nature of the regime will not allow for any appreciable change to
our temperatures from day to day. Lower deserts will be coolest on
Thursday (upper 60s/low 70s), only climbing into the low/mid 70s
for the weekend. Lows across the lower deserts will commonly fall
into the 40s, except near urban centers.

&&

.AVIATION...Updated 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

No aviation concerns expected into Tuesday. Mainly light and
variable winds into midday today, will become southwesterly this
afternoon, but still remaining light. A few SCT to occasional BKN
high clouds into the afternoon in an otherwise mostly cler sky.

Southeast California/Southwest Arizona including KIPL and KBLH:

South winds at KBLH and southwest winds at KIPL will generally
prevail through the entire period. Occasional gusts will develop
this afternoon from 15-20 kts. Expect FEW to SCT high clouds
through the period.

&&

.FIRE WEATHER...
High pressure will persist over the region through today with
overall light winds and dry conditions. Near normal temperatures
are expected through Tuesday. Min RHs will fall to 20-35% today
(lowest near Phoenix), then rise to 25-50% on Tuesday (still
lowest near Phoenix, highest in SE Cali). The next weather system
to impact the region will likely bring breezy to locally windy
conditions on Tuesday across SE California. On Wednesday, gusty
winds are forecast across Arizona with the addition of cooler
temperatures and chances for wetting rains over the high terrain.
High pressure and drier conditions are then likely later in the
week into next weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Heil
AVIATION...Frieders
FIRE WEATHER...Heil/Kuhlman

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.